Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 148, NWS Raleigh, NC

August 31, 2020Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 31, 2020, 10:34 AM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2020, 10:34 AM EDT (14:34 UTC)
Expired
Aug 31, 2020, 11:07 AM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 147 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS52 KRAH 311434
SVRRAH
NCC123-167-311530-
/O.NEW.KRAH.SV.W.0148.200831T1434Z-200831T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1034 AM EDT Mon Aug 31 2020

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Central Montgomery County in central North Carolina...
  East central Stanly County in central North Carolina...

* Until 1130 AM EDT.

* At 1034 AM EDT, a severe thunderstorm was located over Albemarle,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Albemarle, Troy, Badin Lake, Badin, Morrow Mountain State Park and
  Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 8021 3539 8025 3551 7987 3528 7978
TIME...MOT...LOC 1434Z 251DEG 12KT 3535 8018 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
2 follow-up statements
031 
WWUS52 KRAH 311456
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1056 AM EDT Mon Aug 31 2020

NCC123-167-311530-
/O.CON.KRAH.SV.W.0148.000000T0000Z-200831T1530Z/
Montgomery NC-Stanly NC-
1056 AM EDT Mon Aug 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR NORTHWESTERN MONTGOMERY AND NORTHEASTERN STANLY COUNTIES...

At 1055 AM EDT, a severe thunderstorm was located just east of 
Albemarle, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Troy, Badin Lake, Badin, Morrow Mountain State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3532 8012 3541 8015 3551 7987 3535 7981
TIME...MOT...LOC 1455Z 251DEG 12KT 3537 8009 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

23
801 
WWUS52 KRAH 311507
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
1107 AM EDT Mon Aug 31 2020

NCC123-167-311517-
/O.CAN.KRAH.SV.W.0148.000000T0000Z-200831T1530Z/
Montgomery NC-Stanly NC-
1107 AM EDT Mon Aug 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY AND
NORTHEASTERN STANLY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3532 8012 3541 8015 3551 7987 3535 7981
TIME...MOT...LOC 1506Z 251DEG 12KT 3538 8004 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:10 AM EDT, 24 minutes earlier.

Area forecast discussion, Aug 31, 10:10 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1010 AM EDT Mon Aug 31 2020

.SYNOPSIS...
A series of upper level disturbances moving through the region will
interact with very moist air and a pair of nearly stationary fronts
extending across the Carolinas today through Tuesday night.

&&

.NEAR TERM /TODAY and TONIGHT/...
As of 1015 AM Monday...

The lead MCV/perturbation moving through the southern Appalachians is
resulting a very active and wet start across the western Piedmont.
Low-level SELY warm moist flow around the area of low pressure off
the Carolina coast is fueling a growing corridor of moderate
instability across the SW Piedmont that will expand northward with
time. When combined with an enhanced belt of 25 to 35 kts of effect
shear in place across the western Piedmont, the western Piedmont
counties will continue to be the most favored area for severe storms
this morning, but especially in the afternoon during peak heating.
Damaging winds will be the main threat. However, with a NW to SE
oriented stationary front bisecting the area, locally enhanced
helicity/shear and low LCL heights could support a conditional, low-
end threat of an isolated tornado as well.

As the instability spreads in the central Piedmont and as the next
round of disturbances push through the region, convective rain
chances will increase/spread eastward during the late afternoon and
evening. However, east of the Triangle, as you becoming increasingly
removed from the better forcing, convection looks to be rather
isolated. Nocturnal stabilization and convective overturning/ should
lead to a gradual decrease in convective intensity and coverage
during the overnight hours.

Widespread rainfall amounts of 1 to 2 inches are possible west of
the Triangle, with some isolated higher amounts in the stronger
convective cells. Localized flooding, mainly in urban/poor drainage
areas, will be possible across the western Piedmont. East of the
Triangle, rainfall amounts will decrease considerably, with as
little as a tenth across the far eastern coastal plain counties.

High temps today will be limited by clouds and precip across our
western zones...so look for temps ranging from the mid to upper 70s
to around 80 NW to upper 80s/near 90 SE. Lows tonight in the 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 353 AM Monday...

With the old boundary still lingering along the SC border, easterly
flow across central NC promoting abundant moisture, and mid-level sw
flow promoting upglide and synoptic lift, additional rounds of rain
and convection are possible on Tuesday. Thus have chance POPs for
much of central NC, esp during the afternoon and evening in
conjunction with best instability.  Highs Tuesday in the mid-upr 80s
and lows Tuesday night in the lower 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 255 AM Monday...

Mid/upper level ridging centered off the southeast U.S. coast will
extend back into the area during mid to late week, while a lee side
surface trough develops over the area. This will result in more
typical summer time weather, with generally diurnal chances for
showers and storms along with high temps generally near 90 in the
northwest to lower/mid 90s elsewhere and lows in the lower to mid
70s. We may see heat index values return to the low 100s, with
possibly some locations to the east of the Piedmont/lee side
exceeding Heat Advisory criteria, especially by Thursday or Friday.
Thus, Heat Advisories may be need for mid to late week.

The next cold front will move into the region late Friday/Friday
night, bringing and increased threat of showers and storms, along
with cooler temps by the weekend. The front is forecast to stall
just to the south of the are this weekend. This will result in the
best chance of showers and storms this weekend across southern
portions of central NC (with possibly dry conditions across northern
portions of the area). High temps are expected to generally fall
back into the lower to mid 80s this weekend, with lows generally
falling back into the 60s to around 70 by Sunday morning.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 605 AM Monday...

Through 12Z Tuesday: Flight conditions are decreasing attm from west
to east across central NC as a line of showers and thunderstorms are
moving across the western Piedmont.  With several rounds of showers
and tstms expected to moved across central NC today, sub-VFR
conditions can be expected during much of the TAF period.  The
exception will be along and east of the I-95 corridor, where flt
conditions are expected to remain VFR much of this morning, before
showers and tstms move in later in the day.  E to NE winds 10 kt or
less expected through the TAF period.

After 12Z Tuesday:  Very moist air in place will support widespread
sub-VFR flight restrictions in stratus Tuesday morning. Scattered to
numerous showers and storms are expected Tuesday, followed by mainly
diurnal rain chances Wednesday through Thursday. A cold front moving
into the area from the NW will bring widespread rain chances to the
area on Friday. Additionally, the risk for sub-VFR restrictions in
fog/stratus will be possible each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...np
LONG TERM...BSD
AVIATION...np
Hazardous weather outlook, Aug 31, 4:22 AM EDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
422 AM EDT Mon Aug 31 2020

NCZ011-027-028-042-043-078-089-010830-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
422 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices greater than 100 degrees are possible Wednesday,
Thursday, and Friday. A heat advisory may be needed for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-024>026-040-041-075>077-085-086-088-010830-
Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-
Moore-Lee-Harnett-Scotland-Hoke-Cumberland-
422 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing locally damaging winds and
possibly an isolated tornado are possible this afternoon and
evening. Additionally isolated heavy rainfall of 1 to 2 inches could
result in flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices greater than 100 degrees are possible Wednesday,
Thursday, and Friday. A heat advisory may be needed for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>023-038-039-073-074-083-084-010830-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
422 AM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing locally damaging winds and
possibly an isolated tornado are possible Monday afternoon and
evening. Additionally isolated heavy rainfall of 1 to 2 inches
could result in flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 31, 6:28 AM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
628 AM EDT Mon Aug 31 2020

NCZ038-073-074-311130-
Stanly NC-Davidson NC-Montgomery NC-
628 AM EDT Mon Aug 31 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON...
NORTHWESTERN MONTGOMERY AND STANLY COUNTIES UNTIL 730 AM EDT...

At 626 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Faith to near Midland.
Movement was east at 20 mph.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Lexington, Albemarle, Badin Lake, Thomasville, Linwood, Plyler,
Locust, Badin, Oakboro and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8046 3588 8005 3527 8006
      3520 8050
TIME...MOT...LOC 1026Z 248DEG 15KT 3560 8052 3528 8053

77
Special weather statement, Aug 31, 6:50 AM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
650 AM EDT Mon Aug 31 2020

NCZ073-311130-
Stanly NC-
650 AM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STANLY COUNTY UNTIL 730
AM EDT...

At 650 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mt Pleasant, or 7 miles southeast of Downtown Concord, moving east at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Albemarle, Plyler, Locust, Stanfield, Richfield, New London and
Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3550 8030 3550 8022 3528 8014 3522 8048
TIME...MOT...LOC 1050Z 249DEG 12KT 3532 8049

77
Special weather statement, Aug 31, 8:09 AM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
809 AM EDT Mon Aug 31 2020

NCZ038-039-073-074-311315-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
809 AM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON...
NORTHWESTERN MONTGOMERY...SOUTHWESTERN RANDOLPH AND STANLY COUNTIES
UNTIL 915 AM EDT...

At 808 AM EDT, Doppler radar was tracking a strong thunderstorm near
Plyler, or near Albemarle, moving northeast at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Heavy rain and minor flooding will also be possible with this storm.
1 to 2 inches of rain has fallen with this storm in the last hour.

Locations impacted include...
Albemarle, Troy, Badin Lake, Plyler, Badin, Richfield, New London,
Eldorado, Fish Tales Marina and Morrow Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3550 8030 3551 8019 3552 8018 3555 8021
      3564 8000 3539 7985 3529 8012 3523 8035
      3532 8042
TIME...MOT...LOC 1208Z 233DEG 14KT 3533 8030

JD
Local storm report, Aug 31, 10:23 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1023 AM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HEAVY RAIN       4 SSE FINGER            35.32N 80.34W
08/31/2020  E3.00 INCH       STANLY             NC   911 CALL CENTER

            HEAVY RAINFALL OF 2 TO 3 INCHES HAVE
            RESULTED IN PONDING ON ROADWAYS.

&&

AS
Special weather statement, Aug 31, 10:31 AM EDT, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1031 AM EDT Mon Aug 31 2020

NCZ073-074-311530-
Stanly NC-Montgomery NC-
1031 AM EDT Mon Aug 31 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND EAST
CENTRAL STANLY COUNTIES UNTIL 1130 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm over
Albemarle, moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Badin, Candor, Morrow Mountain
State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3538 8027 3551 7988 3551 7985 3527 7973
      3528 8024
TIME...MOT...LOC 1431Z 251DEG 12KT 3534 8018

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:28 AM EDTSpecial Weather StatementRAHDavidson, Stanly62 min
Aug 31, 6:50 AM EDTSpecial Weather StatementRAHStanly40 min
Aug 31, 6:56 AM EDTSevere Thunderstorm WarningRAHStanly49 min
Aug 31, 8:09 AM EDTSpecial Weather StatementRAHStanly66 min
Aug 31, 9:02 AM EDTAreal Flood AdvisoryRAHStanly3 hr
Aug 31, 10:14 AM EDTFlash Flood Warning Considerable damage threatRAHStanly3 hr
Aug 31, 10:31 AM EDTSpecial Weather StatementRAHMontgomery59 min
Aug 31, 10:51 AM EDTSpecial Weather StatementRAHAnson54 min
Aug 31, 12:03 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond57 min
Aug 31, 3:04 PM EDTSpecial Weather StatementRAHDavidson56 min
Aug 31, 4:03 PM EDTSpecial Weather StatementRAHWake57 min
Aug 31, 4:14 PM EDTAreal Flood AdvisoryRAHDavidson67 min
Aug 31, 4:53 PM EDTSpecial Weather StatementRAHFranklin67 min
Aug 31, 4:57 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Aug 31, 5:22 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford38 min
Aug 31, 5:36 PM EDTSpecial Weather StatementRAHGranville, Vance54 min
Aug 31, 5:57 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wake3 hr
Aug 31, 6:04 PM EDTSpecial Weather StatementRAHAlamance, Orange56 min
Aug 31, 6:22 PM EDTSpecial Weather StatementRAHJohnston53 min
Aug 31, 6:24 PM EDTSpecial Weather StatementRAHVance, Warren51 min
Aug 31, 6:48 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Durham, Orange, Wake5 hr
Aug 31, 6:56 PM EDTFlash Flood Warning Considerable damage threatRAHHarnett, Johnston, Wake5 hr
Aug 31, 7:49 PM EDTAreal Flood AdvisoryRAHGranville, Person, Vance, Warren69 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.